It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Addiction & Recovery Message Board


Addiction & Recovery Board Index


hi
what you are feeling is DEFINITELY withdrawal. i'm surprised you are not having even a harder time of it. the short acting benzos like ativan and xanax are the hardest to taper off of because of their short half life

btw, 1.5mgs of ativan is NOT a small dose. it is a very powerful drug and 1.5mgs is equal to about 15mgs of valium.

i took ativan for 7 years and recently completed a 5 month taper off 3 mgs ativan using valium because of its long half life. i was not able to direct taper off ativan.

since you have gotten down to .25mgs and don't seem to be having too hard a time, i suggest you just continue to taper slowly. if the withdrawal symptoms get too bad, i suggest you switch to valium which is much smoother to taper from. good luck

p
Hello Linda,

I am Linda as well. (lol) I have just finished tapering off Ativan 1mg daily which I took for 2.5 yrs. It was prescribed to help with the effects of a viral inner ear infection which caused a tremendous amount of dizziness and anxiety. I was taking .5mg twice daily. When I forgot my dose or didn't feel I needed it as the infection started to clear, I found I was experiencing many strange feelings. Namely:

dizziness
nausea,
blurred vision and trouble focusing
head band feeling about my head
stiff neck and shoulder pain
aches and pains everywhere
upper gastric pain - GERD
insomnia
bad dreams
racing heart
hunger
stomach cramps

The list goes on and on. Not all these symptoms were present all the time. The most prominent ones were the eye problems and dizziness. It was a different type of dizzy feeling than the one I experienced with the inner ear disorder.

I used the Dr. Heather Ashton method of withdrawal using a water taper. I did not cross over to Valium. I reduced the am dose VERY gradually and then worked on reducing the PM dose. It took me 15 months to get off 1mg. I couldn't go any faster. I reduced my dose no more than 10% at a time and held at the lower dose until I stabilized and then reduced again. Many people can come off a benzo without any difficulty at all. You sound like you are doing fairly well except for the pain you are having which may be from something else. the accumulated reduction can catch up with you if you go too fast.

Search the web for information on benzodiazepines and Dr. Heather Ashton. There is some great information out there you need to read.

Good luck
Linda
I also am using Dr. Heather Ashton's taper method where i am tapering off of xanax, onto valium and then doing a slow valium taper. So far its going well. I took 0.5 mg 3Xday and 2.0 mg at bedtime of xanax and now am down to only 0.5 at bedtime. The next 2 weeks i will go w/o the 0.5 at night. then the next 2 weeks i will start cutting the valium. It is a very slow comfortable taper so far. I know it will get harder the lower the valium dose, but you don't cut the dose until you are ready.
Hi Linda,

First of all, you are very fortunate to have a supportive husband on your journey to get off Ativan. Mine wanted no part of my recovery and has/had absolutely no patience with any discomfort I was experiencing and get this, he is a retired Dr! But, that is another story all together.....he is also an alcoholic...

It would be best to search the web for the benzo support group. (don't think I am allowed to give it on this board). These groups are very supportive, tons of people post their experiences and problems and the board is moderated by trained professionals that are a wealth of information. The Ashton protocol is recommended. Water titration is explained as well and you can tailor your withdrawal with an excel spreadsheet.

I never dropped more than 10% of each dose. I eliminated the AM dose first and kept the evening dose and then reduced it. Some people make a reduction from each dose every other time. Generally I made a cut about every 2 weeks. I waited until the WD side effects calmed down and then I would cut again. The weird thing is that I didn't get the same WD symptoms all the time. Some would go away and others would appear. I call my taper the "turtle taper" since it has taken me so long to get off. I started when I was taking a total of 1mg per day which is equal to 10mg of Valium and that was back in 2/05. I am now down to 0.03mg Ativan equal to .3mg Valium. A very small amount! BUT I will tell you that I have had absolutely no WD symptoms for the past 3 mos and now I am slightly dizzy, my eyes feel like they are rubber bands, sort of stiff and my vision is blurred again. Go figure!

One thing I have noticed is that my mental capacity has greatly improved. One of the symptoms that led to me realize I needed to get off Ativan was the fact that I was feeling depressed and apathetic. I didn't want to do any of things I normally enjoyed. For me it was quilting and reading. I would just lay around the house feeling absolutely blah, mentally. I was also becoming very forgetful and I had a lot of brain fog. It took forever to complete a thought process. Happy to say I am completely back to normal in that department. I am also sleeping very well again. If I could just get rid of the woozy feeling I would feel I was over this. This just started a few days ago after I made my last cut. I have learned that it can take up to 6 mos or longer after I complete my taper to get to the point where I don't have any more WD feelings. With some it can take longer. Everyone's body heals at different rates and in different ways.

Crossing over to Valium usually recommended because it has a longer half life and smoothes out the taper. I didn't do that but would have if I had encountered more difficulty. Maybe I was just lucky. Some people cannot taper off a short acting benzo. I have communicated with several people that have been successful though tapering off Ativan directly. It can be done.

These medications have been around for years. My mom took Librium 50 years ago. They were called "momma's little helpers". My sister takes Xanax whenever she gets "upset" and feels she doesn't abuse the drug and never feels as though she needs to take it regularly. My neurologist, ENT and family Dr. all feels it's A-OK to take this drug to treat my inner ear issues and the fact that I do have GAD. I never have trouble getting an Rx refill. Ativan literally gave me back my life but I am not willing to continue taking it. I could see what was happening and won't allow myself to be dependent on this type of medication anymore. It's too scary. lmg this year, 2mg next year and on and on. Pretty soon you find you are "fried"....

I wish you the very best in your recovery. You'll do just fine.

Feel well.
Linda
no need to spend a year and a half to taper. i too followed ashton's taper but was able to go alot faster. it only took me 5 months to taper from 30mgs valium. if you are VERY determined and can handle some discomfort, there is no need for it to take so long.

p
Hi Jaz---

Addiction and dependence are too separate issues. Addiction is when you crave your next dose and you are obcessed with always having the drug with you, refills, etc. Dependence is when your body has gotten used to the drug and you start feeling withdrawal symptoms when you are ready for your next dose or you miss one. If you get withdrawal symptoms between your scheduled doses that is called interdose tolerance.

The trouble with benzodiazepines is that the body gradually builds up a tolerance for the drug and you need more to have the same effect you had when you originally started on it. Please know that not ALL people have withdrawal and tolerance for this class of drugs. My Dr. hasn't had ANYONE with difficulties discontinuing their Ativan. Everyone is different. I would not purposely stop your Rx without discussing it with your Dr. You usually need to taper off benzos gradually. If you are taking a total of 1.5 mg Ativan daily, that is equal to 15 mgs Valium...Discontuing abruptly can cause seizures. Ativan is a short acting benzo and doesn't build up in the body.

I took 1mg daily for an inner ear problem and I am finally down to 0.03mg. I had a combination of withdrawal symptoms that made it uncomfortable enough to reduce very slowly. My sister, on the other hand, takes Ativan whenever needed for anxiety and panic and has absolutely no issues not taking it...She does not take it daily though....

There is a lot of good information on the Internet. Look Dr. Heather Ashton Manual...

Good luck and be careful.





All times are GMT -7. The time now is 08:24 PM.





2019 MH Sub I, LLC dba Internet Brands. All rights reserved.
Do not copy or redistribute in any form!